Published Date: April 10, 2021

Full Text Article

A BERIBERI UNHEALTHY LATTE: ENCEPHALOPATHY AND SHOCK FROM SEVERE NUTRITIONAL DEFICIENCY


Authors: Michael Self, Jason Signorelli, Daniel Lasoff, Andrew Lafree, Christopher Coyne, Stephen R Hayden, Gabriel Wardi


J Emerg Med. 2021 Sep;61(3):314-319. doi: 10.1016/j.jemermed.2021.03.010. Epub 2021 Apr 6.

ABSTRACT

BACKGROUND: Thiamine deficiency is an uncommon cause of severe illness in the United States that can lead to significant morbidity because of high-output cardiac failure, peripheral neuropathy, and permanent neurologic impairment. We report the case of a middle-aged woman with extreme malnutrition caused by complications of Roux-en-Y gastric bypass (RYGB) surgery who presented with signs and symptoms of severe thiamine deficiency and septic shock.

CASE REPORT: A 43-year-old woman who had undergone RYGB surgery and who had multiple complications presented to the emergency department with agitation, confusion, and lethargy. The physical examination revealed an obtunded woman appearing much older than her reported age with significant peripheral edema. She was hypoxemic, hypotensive, and febrile. The initial laboratory analysis revealed a serum lactate level above the measurable limit, a normal thyroid-stimulating hormone, and elevated levels of troponin and brain natriuretic peptide. A transthoracic echocardiogram showed high-output heart failure. The patient's family later revealed that for the past year her diet had consisted almost exclusively of frozen blended lattes. High doses of thiamine and folate were started. Her shock, hyperlactatemia, and respiratory failure resolved by hospital day 3 and her encephalopathy resolved soon thereafter. Why Should an Emergency Physician be Aware of This?: Thiamine deficiency is a rare but reversible cause of shock, heart failure, and encephalopathy. Identifying patients who are at risk for severe nutritional deficiencies may aid in more rapid treatment with relatively benign medications with little downside, in this case high-dose vitamin B1, and ultimately improve patient-oriented outcomes such as mortality, morbidity, and hospital length of stay.

PMID: 33836911DOI: 10.1016/j.jemermed.2021.03.010